Question: In studying for this year's recert, I started to wonder why the administration of intramuscular epinephrine was being advocated for a first line drug in the management of an arrest where the patient was suspected to be suffering from anaphylaxis. The impression from the protocol is that this procedure should be given priority over starting an IV or an IO. Given that as a routine course in all arrests, an ACP will usually manage to initiate an IV / IO and administer epinephrine (1.0 mg €“ twice the dose that would be given IM) early in the call, it doesn't seem to make sense to delay the initiation of the line. With few hands on scene, and the PCP partner performing CPR, the ACP will only likely be able to perform one procedure during the two minutes between rhythm analyses €“ draw up and deliver epi IM or initiate an IV and deliver epi IV €“ but probably not both. Since the patient was likely suffering profound vasodilation prior to the arrest, there is low likelihood that there would be much effectiveness in circulating the half millilitre of fluid that is administered IM into a deltoid using CPR alone (which, at best, is only 25% as effective as the heart pumping on it's own). The introduction of epinephrine directly into the bloodstream would likely have a much higher probability of achieving systemic circulation and effect as compared to the IM injection. The recommendation seems to stem from an interpretation of Part 12 of the 2010 AHA ECC guidelines (Cardiac Arrest in Special Circumstances) where the use of IM epinephrine in arrests of suspected anaphylactic etiology is advised as a modification in the management of a BLS arrest. The recommendation is not present in the modifications in the management of an ALS arrest where, conversely, it is advised that epinephrine is administered by IV where a line is present. In fact, the one recommendation for ALS modification in the management of anaphylactic arrests in the AHA ECC guidelines is absent from our protocols. Currently, a fluid bolus is only indicated where the patient presents in PEA, however, the AHA ECC guidelines make the recommendation that "Vasogenic shock from anaphylaxis may require aggressive fluid resuscitation (Class IIa, LOE C)." I understand that OBHG MAC might have apprehensions in delaying the administration of epinephrine in circumstances where an IV or IO could not be initiated in short order, however, would it not be more effective to use IM epinephrine as a backup where the line could not be initiated quickly (as in the case with Glucagon vs. IV Dextrose)? The IM administration would also have a higher likelihood of success if given once optimal circulation due to CPR was achieved (which would not occur until a couple minutes into the call). Thanks for your consideration!
Thank you for your excellent and well referenced question. We are very pleased when paramedics have taken the time to review guidelines such as the AHA Guidelines to determine why their medical directives are structured as they are.
To answer your questions, we agree!
As you point out, the IV route of epinephrine may be more effective in the arrested patient than the IM route (see below). Therefore, to answer your question, the ACP paramedic should attempt to establish an IV and administer epinephrine IV as per the Medical Cardiac Arrest Medical Directive in the setting of a cardiac arrest from anaphylaxis. It would be very reasonable to use IM epinephrine as a backup where the IV line could not be initiated quickly.
In terms of route of administration for epinephrine:
There are no human trials establishing the role of epinephrine or preferred route of administration in anaphylactic shock managed by ACLS providers. In an animal study of profound anaphylactic shock, IV epinephrine restored blood pressure to baseline; however, the effect was limited to the first 15 minutes after shock, and no therapeutic effect was observed with the same dose of epinephrine administered IM or subcutaneously. Therefore, when an IV line is in place, it is reasonable to consider the IV route as an alternative to IM administration of epinephrine in anaphylactic shock (Class IIa, LOE C). Vanden Hoek et al, Part 12: Cardiac Arrest in Special Circumstances Circulation Nov 2010
In terms of your reference to vasogenic shock, the same AHA reference states:
In a prospective evaluation of volume resuscitation after diagnostic sting challenge, repeated administration of 1000-mL bolus doses of isotonic crystalloid (eg, normal saline) titrated to systolic blood pressure above 90 mm Hg was used successfully in patients whose hypotension did not respond immediately to vasoactive drugs. Vasogenic shock from anaphylaxis may require aggressive fluid resuscitation (Class IIa, LOE C). ). Vanden Hoek et al, Part 12: Cardiac Arrest in Special Circumstances Circulation Nov 2010 Our understanding of these specific recommendations refer to patients not in cardiac arrest but rather hypotensive and in shock related to anaphylaxis. As such, barring other contraindications, these hypotensive patients may receive an aggressive 0.9% NaCl fluid bolus of up to 20ml/kg under the Intravenous and Fluid Therapy Medical Directive and as such, this recommendation from AHA is not absent from our medical directives.
Further, patients suffering a cardiac arrest from anaphylaxis most often do so related to hypoxia and hypovolemia (from distributive shock). As such, their primary cardiac arrest rhythm would most likely be PEA and as such would qualify from IV fluid bolus. It should also be noted that despite a lack of evidence for the value of a crystalloid fluid bolus alone in a shockable cardiac arrest rhythm such as VF or VT, the Medical Cardiac Arrest Medical Directive also does make reference that a 0.9% NaCl fluid bolus may be administered to "any other rhythm where hypovolemia is suspected". Our teaching with this statement would allow the paramedic to administer a fluid bolus in the situation you describe above.
Thanks again for the excellent questions related to your medical directives!